Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 154, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 31, 2008, 8:34 AM CDT for Dodge County, Mower County, Minnesota. It was in force for 41 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2008, 8:34 AM CDT (13:34 UTC)
- Expired
- Jul 31, 2008, 9:15 AM CDT
- In force
- 41 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
Counties Dodge County, MN, Mower County, MN
The radar
The Minneapolis radar (KMPX), 116 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 8:40 AM CDT | TSTM WND DMG | Blooming Prairie, MN | SMALL TREE DOWN...MANY BRANCHES AND OTHER DEBRIS ON LAWNS. |
| Jul 31, 8:52 AM CDT | TSTM WND GST 60 | West Concord, MN | |
| Jul 31, 8:52 AM CDT | TSTM WND GST 84 | 1 W Dodge Center, MN | |
| Jul 31, 8:55 AM CDT | TSTM WND GST 50 | West Concord, MN | |
| Jul 31, 8:55 AM CDT | TSTM WND GST 63 | Dodge Center, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 7:18 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 1.6 hours before the alert went out and 322 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 718 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 311334
SVRARX
MNC039-099-311415-
/O.NEW.KARX.SV.W.0154.080731T1334Z-080731T1415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
834 AM CDT THU JUL 31 2008
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DODGE COUNTY IN SOUTHEAST MINNESOTA...
WESTERN MOWER COUNTY IN SOUTHEAST MINNESOTA...
* UNTIL 915 AM CDT
* AT 833 AM CDT...WEATHER SERVICE RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THESE STORMS WERE ROUGHLY ALONG A LINE EXTENDING FROM
9 MILES NORTHWEST OF WEST CONCORD...TO CLAREMONT TO 17 MILES
NORTHWEST OF AUSTIN...MOVING EAST AT 65 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WEST CONCORD AROUND 840 AM...
MANTORVILLE AND DODGE CENTER AROUND 845 AM...
AUSTIN AND LYLE AROUND 850 AM...
ROSE CREEK AROUND 855 AM...
ADAMS AROUND 900 AM...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4420 9305 4420 9268 4350 9269 4350 9306
TIME...MOT...LOC 1334Z 288DEG 59KT 4424 9302 4399 9306
4384 9321
$$
MW4 follow-up statements
000
WWUS53 KARX 311342
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
842 AM CDT THU JUL 31 2008
MNC039-099-311415-
/O.CON.KARX.SV.W.0154.000000T0000Z-080731T1415Z/
DODGE MN-MOWER MN-
841 AM CDT THU JUL 31 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR WESTERN MOWER AND DODGE COUNTIES...
AT 837 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE ROUGHLY
ALONG A LINE EXTENDING FROM WEST CONCORD TO CLAREMONT TO 14 MILES
NORTHWEST OF AUSTIN...MOVING EAST AT 68 MPH.
A WIND GUST OF 63 MILES PER HOUR WAS RECORDED AT THE OWATONNA
AIRPORT AT 835 AM.
* SEVERE THUNDERSTORMS WILL BE NEAR...
AUSTIN AND MANTORVILLE AROUND 850 AM...
ROSE CREEK AROUND 855 AM...
ADAMS AROUND 900 AM...
LAT...LON 4420 9305 4420 9268 4350 9269 4350 9306
TIME...MOT...LOC 1341Z 288DEG 59KT 4420 9287 4395 9292
4380 9307
$$
MW000
WWUS53 KARX 311358
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
858 AM CDT THU JUL 31 2008
MNC039-099-311415-
/O.CON.KARX.SV.W.0154.000000T0000Z-080731T1415Z/
DODGE MN-MOWER MN-
857 AM CDT THU JUL 31 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR WESTERN MOWER AND DODGE COUNTIES...
AT 855 AM CDT...SPOTTERS IN WEST CONCORD REPORTED WINDS OF 50 MPH.
AT 852 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE
ROUGHLY ALONG A LINE EXTENDING FROM MANTORVILLE TO HAYFIELD TO
BROWNSDALE...MOVING EAST AT 65 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ADAMS AROUND 905 AM...
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4420 9305 4420 9268 4350 9269 4350 9306
TIME...MOT...LOC 1357Z 287DEG 67KT 4413 9261 4387 9261
4372 9277
$$
MW000
WWUS53 KARX 311402
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
902 AM CDT THU JUL 31 2008
MNC039-099-311415-
/O.CON.KARX.SV.W.0154.000000T0000Z-080731T1415Z/
DODGE MN-MOWER MN-
902 AM CDT THU JUL 31 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR WESTERN MOWER AND DODGE COUNTIES...
AT 855 AM CDT...A WIND GUST OF 63 MILES PER HOUR WAS MEASURED AT THE
DODGE CENTER AIRPORT.
AT 857 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE ROUGHLY
ALONG A LINE EXTENDING FROM ORONOCO TO STEWARTVILLE TO BROWNSDALE...
MOVING EAST AT 72 MPH.
LAT...LON 4420 9305 4420 9268 4350 9269 4350 9306
TIME...MOT...LOC 1402Z 291DEG 63KT 4409 9249 4383 9250
4368 9266
$$
MW000
WWUS53 KARX 311412
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
912 AM CDT THU JUL 31 2008
MNC039-099-311420-
/O.EXP.KARX.SV.W.0154.000000T0000Z-080731T1415Z/
DODGE MN-MOWER MN-
910 AM CDT THU JUL 31 2008
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MOWER AND DODGE
COUNTIES EXPIRES AT 915 AM CDT...
THE STORMS WHICH PROMPTED THIS WARNING HAVE MOVED OUT OF THE WARNED
AREA. GUSTY WINDS WILL CONTINUE ACROSS THE AREA THROUGH 930 AM...
WITH SPEEDS OF 30 TO 40 MPH STILL POSSIBLE. BUT THE SEVERE WIND
GUSTS HAVE NOW MOVED EAST OF THE AREA.
PLEASE RELAY ANY REPORTS OF DAMAGE TO LAW ENFORCEMENT
OFFICIALS...AND HAVE THEM CONTACT THE NATIONAL WEATHER SERVICE.
LAT...LON 4420 9305 4420 9268 4350 9269 4350 9306
TIME...MOT...LOC 1410Z 290DEG 47KT 4405 9236 4379 9237
4364 9253
$$
MWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:05 AM CDT, 5 hours 29 minutes earlier.
Area forecast discussion, Jul 31, 3:05 AM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 305 AM CDT THU JUL 31 2008 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT PATTERN LOOKING FAIRLY SIMILAR TO WHAT WE DEALT WITH A WEEK OR TWO AGO...WITH WEAK SFC BOUNDARIES LINGERING ACROSS THE REGION...THREATS FOR EVENING MCS/S AND THEIR OUTFLOW BOUNDARIES...ALONG WITH A FEW WEAK DISTURBANCES ALOFT. NO REAL STRONG SIGNALS OR SYSTEMS...BUT ENOUGH TO FOCUS A SHOWER/STORM THREAT...IF THE FINER DETAILS CAN BE DISCERNED...WHICH IS WHERE THE TROUBLE WILL LIE FOR THE FORECAST. 88-D AND SATELLITE IMAGERY SHOWING AN ONGOING MCS OVER THE NORTHERN PLAINS...WITH THE LOW LEVEL JET/850 MB MOISTURE TRANSPORT VECTORS FEEDING INTO THIS CLUSTER. 31.06Z RUC GRADUALLY BENDS THE JET/MOISTURE FEED NORTHEAST EARLY THIS MORNING...INTO EASTERN SD/WESTERN MN...WHICH WOULD FAVOR A TURN FROM A SOUTHERN TRACK TO MORE SOUTHEAST FOR THE MCS. CORFIDI VECTORS ALSO FAVOR THIS MOVEMENT. WOULD EXPECT A DIMINISHING/DECREASING TREND WITH THE MCS...AS THE LOW LEVEL JET WEAKENS DURING THE DAY. HOWEVER...WITH SFC DEWPOINTS IN THE UPPER 60S...SBCAPES ARE PROGGED TO CLIMB TO 2500+ J/KG THIS AFTERNOON/EVENING. MCV FROM THE CURRENT MCS SHOULD BE ABLE TO TAP INTO THIS INSTABILITY...WHILE A WEST-EAST SFC FRONT LAYING AROUND THE MN/IA PROVIDES ANOTHER FOCUS FOR PCPN. SO...BELIEVE THERE COULD BE MORE REDEVELOPMENT OF THE MCS THIS AFTERNOON/EVENING AS IT TRACKS ACROSS THE FORECAST AREA. ADD IN 30-35 KTS OF 0-3 KM SHEAR...AND SOME SEVERE WEATHER COULD BE POSSIBLE IF THE REDEVELOPMENT OCCURS. TONIGHT...THE FAVORED MCS DEVELOPMENT REGION WILL SHIFT ACROSS NORTHERN ILL/SOUTHEAST WI AS THE LOW LEVEL JET AND MOISTURE TRANSPORT PUSH INTO THESE AREAS. CORFIDI VECTORS WOULD THEN PUSH THE MCS TO EAST/SOUTHEAST...AWAY FROM THE LOCAL AREA. AS IT MOVES...IT SHOULD ALSO PUSH THE SFC FRONT FARTHER TO THE SOUTH FOR FRI. SO...COULD HAVE SOME LINGERING PCPN CHANCES TO THE EAST AND SOUTHEAST ON FRIDAY...BUT THESE SHOULD SHIFT EAST DURING THE DAY. THE SFC FRONT SHOULD SPARK A FEW MORE SHOWERS/STORMS LATER ON FRIDAY AS THE INSTABILITY BUILDS AGAIN...BUT WITH ITS SHIFT SOUTH...THESE CHANCES SHOULD STAY SOUTH OF THE FORECAST AREA. HIGH PRESSURE LOOKS TO BUILD BACK ACROSS THE UPPER MISSISSIPPI RIVER VALLEY BY FRIDAY NIGHT...AND SHOULD BRING A SUNNY...QUIET START TO THE WEEKEND. COME SATURDAY NIGHT...THE LOW LEVEL JET AND MOISTURE TRANSPORT REASSERT THEMSELVES ACROSS MN...WHICH SHOULD RESULT IN MORE SHOWER/STORM DEVELOPMENT. SOME DIFFERENCES BETWEEN THE 31.00Z GFS AND NAM HERE...AS THE GFS BLOSSOMS THIS ACTIVITY OVER NORTHERN MN...DIPPING IT SOUTHEAST ACROSS WI BY SUNDAY MORNING. THE NAM DEVELOPS SOME PCPN OVER NORTHERN MN...BUT FOCUSES THE MAIN PCPN POTENTIAL ACROSS SOUTHERN MN/NORTHERN IA. THE DIFFERENCE RESTS MOSTLY IN WHERE THE JET/MOISTURE SURGE SETS UP...WITH THE NAM FARTHER SOUTH THAN THE GFS. THE 03Z SREF WOULD SEEM TO FAVOR THE GFS...AS DOES THE ECMWF. SO...WILL LEAN TOWARD THE GFS/S MORE NORTHERN SOLUTION FOR NOW. .LONG TERM...SUNDAY THROUGH WEDNESDAY MEDIUM RANGE MODELS IN DECENT AGREEMENT WITH HAVING HIGH PRESSURE ACROSS THE REGION ON SUNDAY...THEN SLIDING IT EAST ON MONDAY AS A COLD FRONT APPROACHES FROM THE NORTHERN PLAINS. THIS FRONT IS ASSOCIATED WITH A 500 MB SHORTWAVE TROUGH...WHICH WILL TRACK EAST ACROSS SOUTHERN CANADA. THIS FRONT GRADUALLY BECOMES WEST TO EAST ORIENTATED ACROSS THE REGION...PARALLEL TO THE UPPER LEVEL FLOW. WITH GOOD MOISTURE RETURN INTO THE BOUNDARY...SHOWERS AND STORMS WILL FIRE AROUND THE FRONT THROUGH THE EARLY PART OF NEXT WEEK. THE MODELS DO GRADUALLY SINK THE FRONT SOUTHWARD...WITH THE ECMWF THE MORE AGGRESSIVE COMPARED TO THE GFS. COULD BE SOME HEAVY RAIN WITH THE FRONT...ALONG WITH THE POTENTIAL FOR TRAINING STORMS...SO WHERE THIS BOUNDARY LIES WILL BE IMPORTANT...BUT DEFINITELY UNCERTAIN AT THIS MOMENT. TEMPERATURES WILL CONTINUE TOWARD THE HOT SIDE BEFORE THE COLD FRONT PASSES ON MON...AND WITH THIS BOUNDARY CURRENTLY PROGGED TO LIE JUST SOUTH AFTER THAT...MORE SEASONABLE TEMPERATURES SHOULD RETURN BY MID WEEK. && .AVIATION... MAIN CONCERN TODAY IS CONVECTIVE POTENTIAL AS MODELS ALL BRING CURRENT CONVECTION OVER THE DAKOTAS SOUTHEASTWARD INTO THE AREA FOR THE AFTERNOON/EVENING. WHILE THERE IS AMPLE SUPPORT FROM THE MODELS...THE LATEST TRACK OF THIS CONVECTION IS MORE TO THE SOUTH THAN SOUTHEAST. WILL BE WATCHING THIS FOR THE 12Z ISSUANCE. BEYOND THAT...LIGHT WINDS AGAIN LATE TONIGHT COMBINED WITH A MOIST BOUNDARY LAYER MAY RESULT IN SOME AREAS OF FOG. DOES NOT APPEAR TO BE WIDESPREAD DENSE FOG...BUT WILL ADDRESS THAT CONCERN AS WELL. MW && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && RIECK
Hazardous weather outlook, Jul 31, 5:00 AM CDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 500 AM CDT THU JUL 31 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-011100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 500 AM CDT THU JUL 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A NEARLY STATIONARY FRONTAL BOUNDARY WILL EXTEND FROM WESTERN MINNESOTA INTO SOUTHERN WISCONSIN TODAY AND TONIGHT. A COMPLEX OF STORMS OVER THE EASTERN DAKOTAS WILL TRACK ALONG THIS FRONT TOWARD THE AREA...REACHING SOUTHEAST MINNESOTA AND NORTHEAST IOWA BY LATE MORNING. STORMS ARE EXPECTED TO BE DECREASING IN INTENSITY BY THIS TIME...BUT A FEW OF THE STRONGER STORMS MAY STILL PRODUCE GUSTY WINDS OR SMALL HAIL. LATER IN THE AFTERNOON...ADDITIONAL STORMS ARE EXPECTED TO DEVELOP NEAR THE FRONT...PERSISTING INTO TONIGHT. THE ATMOSPHERE WILL BECOME QUITE UNSTABLE BY THIS TIME...ALLOWING FOR STRONG TO SEVERE STORMS. STORMS THAT DEVELOP COULD PRODUCE LARGE HAIL AND DAMAGING WINDS...AND THERE IS A SMALL THREAT FOR ISOLATED TORNADOES AS WELL. AS THE STORMS EVOLVE INTO A LINE...DAMAGING WINDS WILL BECOME THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW STORMS MAY LINGER INTO FRIDAY MORNING ACROSS SOUTHWEST WISCONSIN...NONE OF THESE WILL BE SEVERE. HIGH PRESSURE WILL KEEP THE AREA DRY THROUGH SATURDAY. BUT THEN A SERIES OF WEAK DISTURBANCES WILL MOVE ACROSS THE REGION FROM SATURDAY NIGHT THROUGH NEXT WEDNESDAY. EACH WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS...AND EACH WILL HAVE THE POTENTIAL TO DEVELOP THUNDERSTORMS WITH SMALL HAIL...GUSTY WINDS...AND DANGEROUS LIGHTNING. HOWEVER...IT REMAINS TOO EARLY TO DETERMINE WHEN AND WHERE ANY SEVERE STORMS COULD OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MW
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:52 AM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Mower, Olmsted | 53 min |
| Jul 31, 9:30 AM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Winona | 45 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.